Google “kratom” and “Orange County,” and you'll discover a whole bunch of local smoke shops sell forms of it.
You'll also find some Orange County drug treatment centers deal with addiction to it.
Which brings us to the Drug Enforcement Administration, which announced Tuesday its intention to place the active materials in the kratom plant into Schedule I of the Controlled Substances Act “to avoid an imminent hazard to public safety.”
That would mean the government considers mitragynine and 7-hydroxymitragynine, which is known more commonly as kratom of ketum, as dangerous to consumers as heroin, cocaine and the evil subject of Reefer Madness.
Coming from a tropical tree indigenous to Thailand, Malaysia, Myanmar and other areas of Southeast Asia, kratom is repurposed as a powder, plant, capsules, tablets, liquids, gum/resin and a patch.
Kratom can produce opioid-like effects and had been marketed as a legal alternative to controlled substances, the DEA says.
According to the Schedule I announcement:
Law enforcement nationwide has seized more kratom in the first half of 2016 than any previous year and easily accounts for millions of dosages intended for the recreational market, according to DEA findings. In addition, kratom has a high potential for abuse, has no currently accepted medical use in treatment in the United States, and has a lack of accepted safety for use under medical supervision. These three factors constitute a Schedule I controlled substance according to the Controlled Substances Act passed by Congress in 1970.
The DEA, which has logged 15 kratom-related deaths between 2014-16, is not the only government agency demonizing it.
The Food and Drug Administration warns against using any products labeled as containing kratom due to concerns about toxicity and potential health impacts.
The Centers for Disease Control and Prevention states that abusing the substance can cause agitation, irritability, tachycardia, nausea, drowsiness, hypertension, hepatotoxicity, psychosis, seizure, weight loss, insomnia, tachycardia, vomiting, poor concentration, hallucinations and death.
Sounds like the disclaimer in the TV ads for some of those Big Pharm drugs.